Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 300, NWS Memphis, TN

August 11, 2004Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 11, 2004, 2:55 PM CDT for Tishomingo County, Mississippi. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2004, 2:55 PM CDT (19:55 UTC)
Expired
Aug 11, 2004, 3:30 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:57 PM CDTTSTM WND GST 602 E Iuka, MS
Aug 11, 2:58 PM CDTHAIL 14 E Iuka, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 111955
SVRMEM
MSC141-112030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 330 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER IUKA...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 330 PM CDT INCLUDE IUKA.

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3490 8830 3469 8825 3474 8781 3496 8786

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:59 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 11, 10:59 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 AM CDT WED AUG 11 2004

.DISCUSSION...
FRONTAL BOUNDARY REMAINS STRETCHED ACROSS THE MID SOUTH LATE THIS
MORNING...ROUGHLY FROM NEAR SAVANNAH TENNESSEE SOUTHWESTWARD TO NEAR
MARIANNA ARKANSAS. A COMPLEX OF STORMS NOW ENTERING NORTHEAST
ARKANSAS WILL CONTINUE TO MOVE EAST AND WEAKEN INTO THE EARLY
AFTERNOON HOURS.  PLAN TO UP THE POPS TO LIKELY ACROSS NORTHEAST
ARKANSAS AND MISSOURI BOOTHEEL...AS THUNDERSTORM COMPLEX CONTINUES
TO MOVE THROUGH. ALSO PLAN TO LOWER TEMPS A BIT ACROSS NORTHEAST
ARKANSAS AND MISSOURI BOOTHEEL AS CLOUDS AND PRECIP ARE HOLDING
TEMPS DOWN THIS MORNING AND WEAK COLD ADVECTION ENSUES LATER THIS
AFTERNOON. CHANCES FOR SHOWERS AND THUNDERSTORMS EXPECTED TO
DECREASE LATER THIS EVENING ACROSS THE NORTHERN HALF OF THE MID
SOUTH AS THE ATMOSPHERE CONTINUES TO STABILIZE AND AN UPPER LEVEL
TROUGH SWINGS EAST.

THE ATMOSPHERE SHOULD CONTINUE TO DESTABILIZE SOUTH OF THE FRONT
ACROSS PORTIONS OF NORTH MISSISSIPPI...AS LOW CLOUDS DISSIPATE AND
DAYTIME HEATING COMBINES WITH HIGHER LOW LEVEL MOISTURE RESULTING IN
GREATER INSTABILITY ACROSS THESE AREAS. NEW SHOWERS AND
THUNDERSTORMS SHOULD REDEVELOP THIS AFTERNOON ALONG THE COLD FRONT
THAT WILL BE MOVING THROUGH THE REMAINDER OF NORTH MISSISSIPPI THIS
AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE AHEAD OF THE
FRONT AS IT MOVES INTO THE MORE UNSTABLE ATMOSPHERE. PLAN TO LEAVES
TEMPS AS IS ACROSS THESE AREAS.

UPDATES WILL BE OUT SHORTLY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Aug 11, 10:14 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CDT WED AUG 11 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-121000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1014 AM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING IN ASSOCIATION WITH A COLD FRONT MOVING ACROSS THE MID
SOUTH. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS
FRONT THIS AFTERNOON AND EARLY EVENING...ALONG AND SOUTH OF A LINE
FROM WEST HELENA ARKANSAS TO IUKA MISSISSIPPI. THE PRIMARY THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.